Antidepressant escitalopram and proton pump inhibitor esomeprazole were the third most commonly confused medicines dispensed in pharmacies in the three months to September, according to the NPA’s latest medication safety officer report, published on October 19.
This specific dispensing error led to “a number of [patient] claims” being reported to the NPA’s insurance team, after patients experienced “symptoms” as a result of the error, the organisation’s chief pharmacist Leyla Hannbeck told C+D.
“Pharmacists need to be careful, because all of a sudden there has been a spike in [claims relating to these two drugs],” Ms Hannbeck warned.
Midazolam and morphine were the most commonly confused “look-alike, sound-alike” medicines between July and September, followed by apixaban and rivaroxaban, according to the NPA report.
“A number of errors” over these three months involved pre-registration pharmacists, according to the NPA.
Both dispensing errors and errors when selling over-the-counter (OTC) products were reported, and the NPA suggested “the main contributory factor” could be “the lack of training and experience available..during the early stages of the pre-reg training year”.
Every placement pharmacy must have relevant standard operating procedures in place for pre-regs to follow, and a pharmacist on-site to mentor them, Ms Hannbeck stressed.
“Are [pre-regs] aware of the protocols when selling OTC products? Are they aware of the questions they should be asking and when to refer [a patient] to a pharmacist?” she asked.
“A number of incidents involving children” were also reported, including a child being hospitalised.
The child was prescribed “ciprofloxacin oral suspension 250mg/5ml, at a dose of one 5ml spoonful twice a day, for seven days”, the NPA reported. However, “the product was incorrectly labelled as five 5ml spoonfuls, twice a day”, and led to the patient being hospitalised “due to the increased risk of QT prolongation and seizures associated with ciprofloxacin overdose”, the NPA said.
“The incident was identified [when] the patient’s parent contacted the pharmacy to query why the oral solution was running out so quickly,” it said.
Ms Hannbeck stressed the importance of “additional checks” when it comes to dispensing children’s medicines, and said the NPA would be producing resources on this “in the coming months”.
Flu jab error
Two incidents of vaccination errors were reported in the three months to September, according to the report, whereby patients received either a second meningitis or flu vaccination from a pharmacy, despite having already been vaccinated by a GP.
“Pharmacists should take steps to confirm patients are scheduled to receive a vaccination, to prevent duplication of doses,” the NPA said.
There was also “more evidence of errors related to the dispensing of controlled drugs” and “quite a lot” of reports from members around the dispensing of opioids, between June and September, Ms Hannbeck said.
“Controlled drugs continue to be one area that pharmacists are still a bit unsure of,” she added.
In her letter to all superintendents, Ms Hannbeck said errors in opioid dispensing “has been a recurring issue for many years and associated with many patient safety incidents and numerous deaths”.
She stressed the importance of ensuring the appropriate doses are prescribed, and said the NPA has produced a patient safety resource to help its members tackle the number of errors.
“Focus on learning, not numbers”
While the number of patient safety incidents to the NPA “has remained consistently high”, the “quality” of incident reports submitted is continuing to improve, it said.
“The number of reports has increased [this quarter], but this is because pharmacists know they need to report. [They know] the importance of learning and sharing,” Ms Hannbeck said.
The NPA is “keen not to reveal” the number of reports it receives from pharmacists, “because the focus should be on awareness, learning and sharing”, she added. She stressed that all reports remain anonymous and encouraged pharmacists to keep reporting to the NPA.
The majority – 70% – of incident reports to the NPA continue to involve “no harm” to the patient, the NPA added.